Skip to main content
Article
The management of tricyclic antidepressant poisoning: The role of gut decontamination, extracorporeal procedures and Fab antibody fragments
Graduate School of Medicine - Papers (Archive)
  • Paul I Dargan, National Poisons Information Service, London
  • Mark G Colbridge, National Poisons Information Service, London
  • Alison Jones, National Poisons Information Service, London
RIS ID
62740
Publication Date
1-1-2005
Publication Details

Dargan, P. I., Colbridge, M. G., Jones, A. (2005). The management of tricyclic antidepressant poisoning: The role of gut decontamination, extracorporeal procedures and Fab antibody fragments. Toxicological Reviews, 24 (3), 187-194.

Abstract

Although there have been descriptive, uncontrolled clinical reports of removal of tablet debris by gastric lavage, there have been no clinical studies that have demonstrated that this has any impact on outcome in patients with tricyclic antidepressant (TCA) poisoning. There is also the possibility that lavage may increase drug absorption by pushing tablets into the small intestine. Furthermore, gastric lavage in patients with TCA poisoning may induce hypoxia and a tachycardia potentially increasing the risk of severe complications such as arrhythmias and convulsions. In view of the paucity of evidence that gastric lavage removes a significant amount of drug and the risk of complications associated with the procedure, the routine use of gastric lavage in the management of patients with TCA poisoning is not appropriate. Volunteer studies have shown generally that activated charcoal is more likely to reduce drug absorption if it is administered within 1 hour of drug ingestion. In the one volunteer study that looked at later administration of activated charcoal, there was a 37% decrease in plasma concentration associated with administration of activated charcoal at 2 hours post-ingestion. There have been no clinical studies that enable an estimate of the effect of activated charcoal administration on outcome in the management of patients with TCA poisoning. Volunteer studies have shown that multiple-dose activated charcoal increases the elimination of therapeutic doses of amitriptyline and nortriptyline, but not of doxepin or imipramine; however, these studies cannot be directly extrapolated to the management of patients with TCA poisoning. There have been no well designed controlled studies that have assessed the impact of multiple-dose activated charcoal in the management of patients with TCA poisoning. Because of the large volume of distribution of TCAs, it would not be expected that their elimination would be significantly increased by multiple-dose activated charcoal. Haemoperfusion, haemodialysis and the combination of these procedures do not result in significant removal of TCAs and are not recommended in the management of patients with TCA poisoning.

Citation Information
Paul I Dargan, Mark G Colbridge and Alison Jones. "The management of tricyclic antidepressant poisoning: The role of gut decontamination, extracorporeal procedures and Fab antibody fragments" (2005) p. 187 - 194
Available at: http://works.bepress.com/alison_jones/41/